My husband has been having issues with a skin rash ever since we opened a new hot tub 3 months ago. When we first opened it up the temp was set around 102 and he used it for about 5 days in a row and broke out in a red, itchy rash all over his body. We started at the family dr and got an antibiotic which did nothing, and when it got even worse -went to the ER. Dr there told us it was a bromine allergy and gave him meds for that. We dumped and refilled the tub twice and changed to chlorine...but still no improvement. Next came a dermatologist who initially told him it was poison ivy and treated with topical and oral steroids. When it started to improve, he went back into the tub and broke out all over again.....dermatologist has taken a skin biopsy which came back negative and told my husband to just stay out of the tub for 2 weeks. rash seemed to dissipate and last nite he went back into the tub at about 90 degrees and didn't even turn the jets on high. rash came back almost immediately. i don't think the dermatologist we are seeing has any idea what is going on. any one out there have any suggestions????
This does seem to be an allergic reaction, maybe to the water or probably to the
temperature of the water. There is a condition called physical allergy where the person can react to heat, cold, sunlight etc.
Cholinergic urticaria is a subcategory of physical urticaria ( hives) that is a skin rash brought on by a hypersensitive reaction to body heat. Symptoms follow any stimulus to sweat such as exercise, heat from the sun, saunas, hot showers (reaction to water can also indicate water urticaria) or any stimulus that causes an increase in body temperature.
All urticarias are caused by an elevated histamine release by the body's mast cells. With cholinergic urticaria the exact triggering mechanism for this response is unknown, but it is assumed to be related to the body's thermoregulatory response.
The rash typically develops within a few minutes of a rise in body temperature but can take longer to appear visibly on the skin. It can last from a half an hour to several hours.
Drug treatment is typically in the form of antihistamines such as loratadine (Claritin), hydroxyzine, cetirizine. Applying cold water or an ice pack to the skin can abort an outbreak of the rash.
thank you for your quick response. It seems that the diagnosis you listed would be something that my husband would have seen in the past. He has spent many hours over the years (recent years also) in hot tubs with absolutely no issues. He also works in the out of doors so is exposed to the summer heat and humidity on a regular basis, also with no adverse effects. This is why this particular issue is causing us so much concern. The dermatologist seen has had him on clobex spray and lotion for over 4 weeks - we had to stop it because of adverse side effects but even that did not clear the issue and again - it shows up almost immediately after using the tub. He is also using zyrtec on a daily basis as requested by the dr.
I just got a rash from a hot tub that i frequent often. It feels like a bad sun burn and then dries out my skin while pins and needles feel like theyre pricking me. Ive had it since yesterday and the redness of it is still there. Ive found that it is due to poor pH level vs chlorine levels in the hot tub. You might want to check and make very sure that the levels are all appropriate, and if you changed to chlorine recently they shouldve told you to sanatize so that bromine was gone completely because the two chemicals interact.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.